Alert archive / North Carolina / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 9, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Feb 16, 2025, 9:11 AM EST for 10 counties in North Carolina. It was in force for 64 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 16, 2025, 9:11 AM EST (14:11 UTC)
- Expired
- Feb 16, 2025, 10:15 AM EST
- In force
- 64 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cumberland County, NC, Edgecombe County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Nash County, NC, Sampson County, NC, Wake County, NC, Wayne County, NC, Wilson County, NC
The radar
The Raleigh/Durham radar (KRAX), 58 km from the middle of the area, began a volume at 14:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 16, 9:23 AM EST | TSTM WND GST 61 | 4 Ene Hope Mills, NC | 61 mph gust measured at KFAY. |
| Feb 16, 10:05 AM EST | TSTM WND GST 52 | 2 Sw Clinton, NC | KCTZ measured a 52 mph wind gust. |
| Feb 16, 10:10 AM EST | TSTM WND DMG | 4 Ne Elroy, NC | Plethora of trees and powerlines reported down in this vicinity by Wayne County EM. |
| Feb 16, 10:12 AM EST | TSTM WND DMG | 4 Nne Walnut Creek, NC | Corrects previous tstm wnd dmg report from 4 NNE Walnut Creek. Damage to turkey farm, singlewide mobile home and vehicles due to suspected straight-line winds. Significant damage to roofs of 2 turkey houses. Minimal damage to mobile home and vehicles due to de |
| Feb 16, 10:12 AM EST | TSTM WND DMG | 4 Nne Walnut Creek, NC | Roof blown off building which impacted and caused structural damage to a mobile home. |
| Feb 16, 10:20 AM EST | TSTM WND GST 52 | 2 Sse Goldsboro, NC | KGSB measured a 52 mph wind gust. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 2.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 144 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 573 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 467 m²/s²
- 0-3 km storm-relative helicity
- 477 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted.
875
WUUS52 KRAH 161411
SVRRAH
NCC051-065-085-093-101-127-163-183-191-195-161515-
/O.NEW.KRAH.SV.W.0009.250216T1411Z-250216T1515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
911 AM EST Sun Feb 16 2025
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Wayne County in central North Carolina...
Southwestern Nash County in central North Carolina...
Sampson County in central North Carolina...
Harnett County in central North Carolina...
Southwestern Edgecombe County in central North Carolina...
Cumberland County in central North Carolina...
Southern Wake County in central North Carolina...
Wilson County in central North Carolina...
Johnston County in central North Carolina...
Southeastern Hoke County in central North Carolina...
* Until 1015 AM EST.
* At 911 AM EST, severe thunderstorms were located along a line
extending from near Cary to 6 miles northwest of Rex to near
Mccoll, moving northeast at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Mar-Mac, Salemburg, Harrells, Pinetops, Lake Benson, Seven Springs,
Falcon, Selma, Smithfield, and Dunn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3485 7850 3483 7890 3495 7904 3483 7919
3484 7925 3491 7916 3550 7900 3558 7892
3560 7897 3566 7895 3580 7797 3579 7749
3557 7782 3518 7783 3515 7789 3519 7816
3490 7815 3474 7820 3471 7811 3455 7825
TIME...MOT...LOC 1411Z 244DEG 53KT 3580 7883 3494 7909 3463 7946
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
NTLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 16, 9:05 AM EST, 6 minutes earlier.
Area forecast discussion, Feb 16, 9:05 AM EST, 6 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 905 AM EST Sun Feb 16 2025 .SYNOPSIS... A cold front will move west to east through the region through mid afternoon today. High pressure will begin to build in from the northwest tonight into Tuesday. Our next storm system will approach from the west and south Tuesday night, and may bring significant wintry weather to portions of central North Carolina Wednesday into early Thursday. && .NEAR TERM /TODAY AND TONIGHT/... As of 905 AM Sunday... * High Wind Warning from the Triangle N and E, with a Wind Advisory for the rest of central NC, both in effect until 4pm today. Stronger damaging winds possible, particularly associated with convection. Minimal change with this update. Forecast tweaked for timing of convective band now moving through the heart of central NC with a slightly faster timing than earlier anticipated. Still expect this band to be mostly E of the area by noon, although strong gusty winds will persist within the trailing stratiform rain area for a few more hours. Wind hazards remain on track, supported by current and recent surface and UA observations. The warm front has reached GSO, with the warm sector and temps in the 60s to near 70 over the vast majority of the area, but the warm front is still SE of INT. Temps will reach their peak in the 50s to near 70 in the next couple of hours, with falling temps W to E this afternoon with fropa. -GIH Previous discussion as of 420 am: Aloft, the trough, currently west of the Appalachians, will lift enewd across the region today, taking on a slight negative tilt as it does so. A trailing s/w will move across this eve/tonight. The LLJ (at 925mb) will continue to strengthen through this afternoon, from 45-50 kts this morning to around 60 kts this afternoon, then shift east of the area this evening. Meanwhile, the 850mb jet should peak around 80 kts as it moves across the area today. At the surface, the primary low was centered over northwest WV as of 09Z, with the attendant cold front stretching swwd through cntl TN and AL/MS. CAD remains over much of the NC Piedmont as of 09Z, however the warm front is progressing nwwd across central NC and should be through most, if not all, of the area by 12Z. As the parent low continues enewd across the nrn mid-Atlantic and Northeast US through this evening, the cold front will progress ewd through the region and off the East Coast. Arctic high pressure will begin building ewd into the area tonight. Winds: will become strong and gusty in the warm sector this morning, owning to the strong sfc pressure gradient, but will increase through the afternoon as the stronger winds aloft mix down to the surface. Gusts of 35-50 mph are expected across central NC today. The strongest gusts are expected from the Triangle to points east and northeast, where gusts of 50+ mph will be possible. While the strongest winds are expected to occur with convection as it moves through the area, continued strong gusty winds with the CAA are expected through the evening, gradually decreasing through midnight or so. Convection: Scattered showers continue across central NC this morning. A wide area of pre-frontal convection, currently stretching from ern TN to the MS Gulf Coast, will progress ewd and move into the Triad around 12Z this morning. The most vigorous convection exists in a more narrow corridor along the leading edge. This leading corridor would be most likely to realize the limited (100 J/Kg at GSO and RDU to ~300 J/Kg at FAY and RWI off the HRRR) instability in the warm sector this morn/early aft as it move east across central NC. Wind shear, on the other hand, is very high, with effective shear of 40-60 kts (HRRR) coincident with highest MUCAPE. The primary severe threat will be strong to potentially damaging wind gusts, however cannot rule out an isolated QLCS tornado, mainly across the northeast half of the area. There could also be a thin line of showers/storms along the front, behind the main area of convection, this aft. All showers/storms should be out of the area by sunset, with dry weather for the remainder of the night. Temperatures: A bit tricky as they depend on timing both the warm front this morning and cold front this afternoon. For now, expect highs to range from around 60 degrees NW to low 70s SE. Lows tonight should drop into the upper 20s NW to low 30s SE. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... As of 211 AM Sunday... High pressure behind today's cold front will continue to build over our region from the north and northwest through Monday, and remain in place through Tuesday. There will be a fair amount of high clouds passing over our region during this period which will be caught up in the prolonged fast westerly flow aloft. The airmass with the high pressure is some 5 to 10 degrees below average, so highs will be in the upper 40s to lower-mid 50s and lows in the 20s. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 211 AM Sunday... The main weather story for the long term period will be the winter storm system on Wednesday that may have lingering impacts through the late-week period. The complex upper pattern driving all of this is a deepening s/w trough over the Midwest that will close off and move east across the Great Lakes. Deep layer ascent invof the right entrance region of the eastern jet streak will prompt sfc low development over the northern Gulf Coast which will become a Miller- A type sfc low that moves from the FL Panhandle northeastward up along the Southeast coast. The ascent with the aforementioned jet streak and sfc low coupled with the antecedent cold airmass over our area will result in a period of mixed wintry precip types with the usual distribution of snow across our northern counties, rain across our far south and southeast counties, and a mix of sleet and freezing rain in between...beginning Wednesday morning and continuing through at least Wednesday evening. It's definitely worth noting that the ECMWF is much colder than the GFS, so it suggests that wintry p-types will occur across our entire CWA, even our far south and southeast zones. What's interesting about the models' evolution of this system is that there's good agreement with the overall pattern but differences in the QPF and warm nose strength and placement, and ultimately p- types and amounts for the various parts of our CWA. Interestingly... the right entrance region of the eastern jet streak and the left exit region of the western jet streak do not overlap...so the models show that our area gets dry-slotted pretty quickly. Yet the ECMWF and Canadian have much higher QPF than the GFS. Needless to say, if the wetter and colder ECMWF verifies, this winter storm system could have major or perhaps even extreme impacts for central NC, both due to snow accum across our north and northwest zones and ice accum for our south and east zones. The GFS on the other hand, while impactful, would result in much less dire amounts and impacts for central NC. There's still plenty of time for things to change, so stay tuned! Thursday and Friday now look to be dry with well below-normal temps as the next cold high pressure builds in behind the departing low. Another s/w trough will move across the Miss Valley on Saturday, but right now the models keep the developing sfc low and deep moisture suppressed to our south. && .AVIATION /12Z SUNDAY THROUGH THURSDAY/... As of 655 AM Sunday... 24 hour TAF period: As the warm front quickly lifts through the rest of central NC, cigs/vsbys will improve to MVFR/VFR in its wake. The line of showers and isolated storms should move into the Triad in the next hour or so, quickly move ewd across the area, and exit to the east by about 20Z, with narrow line of trailing showers possible through about 22Z. Expect a return to VFR conditions behind the showers/storms. The LLJ is still expected to strengthen from 35kts this morning to upwards of 55-60 kts through the afternoon, highest in the northeast. Consequently, LLWS will be an issue through this afternoon. Additionally, these strong winds will likely mix down to the surface, both in the wake of the nwwd lifting warm front and with the line of convection as it crosses the area. Gusts of 35-45 kts are expected, with some locally higher gusts (possibly as high as 60 kts) possible with the storms, highest in the east (KRWI). Expect continued strong, gusty winds behind the front, gradually tapering off between after 22Z. Outlook: Winds could still be a bit breezy through Mon aft. VFR conditions should return and prevail through Tue. Confidence is increasing on a potential winter storm Wed morning through Wed night, which could bring adverse aviation conditions in a mixture of freezing rain, sleet, and snow. VFR should return Thu morning. && .RAH WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 6 AM to 4 PM EST Sunday for NCZ007-021>024- 038>040-073>077-083>086-088-089. High Wind Warning from 6 AM to 4 PM EST Sunday for NCZ008>011- 025>028-041>043-078. && SYNOPSIS...Hartfield NEAR TERM...Hartfield/KC SHORT TERM...np LONG TERM...np AVIATION...KC/Kren
Hazardous weather outlook, Feb 16, 5:16 AM EST, 3 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 516 AM EST Sun Feb 16 2025 NCZ007-021>024-038>040-073>077-083>086-088-089-171030- Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-Chatham- Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke- Cumberland-Sampson- 516 AM EST Sun Feb 16 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON FOR MUCH OF CENTRAL NORTH CAROLINA... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Isolated severe thunderstorms are possible this morning through early afternoon, with a primary hazard of damaging wind gusts. Be ready to seek shelter indoors when thunderstorms approach or if a warning is issued for your area. Even outside of any storms, winds may gust up to 45 mph this morning through early afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The potential exists for a significant winter storm with rain, snow, or ice over much of central North Carolina Wednesday through early Thursday. The eventual track of the storm will determine the types and amount of precipitation, so please visit weather.gov/Raleigh for all the latest information and updates. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ008>011-025>028-041>043-078-171030- Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe-Wake- Johnston-Wilson-Wayne- 516 AM EST Sun Feb 16 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON FOR NORTHEAST PORTIONS OF CENTRAL NORTH CAROLINA... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Warning. Isolated severe thunderstorms are possible this morning through early afternoon, with a primary hazard of damaging wind gusts. Be ready to seek shelter indoors when thunderstorms approach or if a warning is issued for your area. Even outside of any storms, winds may gust up to 55 mph this morning through early afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The potential exists for a significant winter storm with rain, snow, or ice over much of central North Carolina Wednesday through early Thursday. The eventual track of the storm will determine the types and amount of precipitation, so please visit weather.gov/Raleigh for all the latest information and updates. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Feb 16, 7:16 AM EST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Raleigh NC
716 AM EST Sun Feb 16 2025
NCZ021>023-038-039-073>075-083-084-161315-
Guilford NC-Stanly NC-Anson NC-Richmond NC-Alamance NC-Forsyth NC-
Randolph NC-Davidson NC-Montgomery NC-Moore NC-
716 AM EST Sun Feb 16 2025
...STRONG THUNDERSTORMS WILL IMPACT WESTERN ALAMANCE...FORSYTH...
NORTHWESTERN MOORE...DAVIDSON...ANSON...MONTGOMERY...CENTRAL
RICHMOND...RANDOLPH...STANLY AND GUILFORD COUNTIES THROUGH 815 AM
EST...
At 715 AM EST, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from Enon to Charlotte Motor
Speedway. Movement was northeast at 60 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Steeds, Badin, New London, White Store, Covington, Pekin, East
Rockingham, Altamahaw-Ossipee, Staley, and Climax.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3550 8030 3551 8018 3572 8033 3574 8046
3579 8048 3584 8048 3584 8039 3588 8042
3589 8037 3601 8042 3608 8052 3614 8044
3626 8045 3625 7941 3584 7954 3507 7968
3481 7980 3481 8032 3519 8028 3518 8051
TIME...MOT...LOC 1215Z 238DEG 77KT 3616 8049 3536 8066
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
NTLLocal storm report, Feb 16, 8:23 AM EST, 48 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
823 AM EST Sun Feb 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 AM Tstm Wnd Dmg 5 NE Lexington 35.85N 80.19W
02/16/2025 Davidson NC 911 Call Center
Power lines down at Old Highway 29 and
Turner Rd.
&&
JDLocal storm report, Feb 16, 8:35 AM EST, 36 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
835 AM EST Sun Feb 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 AM Tstm Wnd Dmg 3 SSE Coleridge 35.60N 79.58W
02/16/2025 Randolph NC 911 Call Center
Tree down at NC Highway 22/42 and Brush
Creek Rd.
&&
JDLocal storm report, Feb 16, 8:38 AM EST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
838 AM EST Sun Feb 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 AM Tstm Wnd Dmg Randleman 35.82N 79.80W
02/16/2025 Randolph NC 911 Call Center
Tree down at Barker St and Mill St.
&&
JDLocal storm report, Feb 16, 8:49 AM EST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
849 AM EST Sun Feb 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 AM Tstm Wnd Dmg 3 WSW Lake Townsend 36.15N 79.82W
02/16/2025 Guilford NC 911 Call Center
1000 power outages from trees down.
&&
JDLocal storm report, Feb 16, 8:55 AM EST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
855 AM EST Sun Feb 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 AM Tstm Wnd Gst 3 N Bynum 35.81N 79.15W
02/16/2025 E60 MPH Chatham NC Public
&&
JDThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 7:16 AM EST | Special Weather Statement | RAH | Anson, Davidson, Forsyth, Guilford, Montgomery, Randolph and 2 more | 59 min |
| Feb 16, 7:30 AM EST | Severe Thunderstorm Warning | RAH | Alamance, Davidson, Forsyth, Guilford, Montgomery, Moore and 2 more | 45 min |
| Feb 16, 7:51 AM EST | Severe Thunderstorm Warning | RAH | Anson, Hoke, Montgomery, Moore, Richmond, Scotland and 1 more | 39 min |
| Feb 16, 8:08 AM EST | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Durham, Granville, Guilford, Lee and 6 more | 52 min |
| Feb 16, 8:31 AM EST | Severe Thunderstorm Warning | RAH | Chatham, Cumberland, Harnett, Hoke, Johnston, Lee and 5 more | 44 min |
| Feb 16, 8:44 AM EST | Severe Thunderstorm Warning | RAH | Chatham, Durham, Franklin, Granville, Halifax, Johnston and 4 more | 46 min |
| Feb 16, 9:32 AM EST | Severe Thunderstorm Warning | RAH | Edgecombe, Franklin, Halifax, Johnston, Nash, Wake and 2 more | 43 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.